Coffee is one of the most popular beverages and has been found to offer many. health benefits.
But you may need to pass on that cup of Joe if you are on certain medications as drinking coffee or other caffeinated beverages can have serious side effects. Here's a look at drugs that have interactions with coffee and the side effects it can cause.
Beta-adrenergic agonists and theophylline (certain asthma medications): This class of asthma medicines includes albuterol, metaproterenol and isoproterenol, and xanthine. All of these medications relax the muscles around the airways and can cause anxiety, tremor, heart palpitations and increased heart rate and all of these side effects can be aggravated by coffee.
Birth control drugs: Contraceptive pills can stop the body from breaking down caffeine as it normally would which can cause the effects of headaches, increased heart rate and feeling jittery.
Tricyclic antidepressants and phenothiazines: The tannins that are naturally found in coffee interfere with these medications, which include amitriptyline and imipramine, from raising the levels of neurotransmitters and thus relieving symptoms of depression.
Blood thinners: This includes both prescription and over-the-counter medications such as aspirin, ibuprofen, naproxen, Plavix and many others. The caffeine in coffee can slow blood clotting which can increase the risk of excessive bleeding and bruising when taken with blood thinning medication.
Anti-diabetic drugs: Coffee can raise blood sugar in some people and for those on anti-diabetic medication, that will counteract the effect of the medication. Diabetic patients should be extra cautious and monitor their blood sugar carefully when consuming coffee.
Decongestants: Ephedrine is a common ingredient in decongestants and is used to treat breathing issues and is classified as a stimulant so when that is combined with the caffeine in coffee, possible side effects are high blood pressure, heart attack and stroke.
It's important to be aware of these possible interactions if you are on any of these medications and to discuss the possible risks with your healthcare provider if you are a coffee drinker.